EconPapers    
Economics at your fingertips  
 

Money laundering risk management in multiple-purpose financial institutions in Mexico: a Bayesian network approach

José Francisco Martínez-Sánchez, Francisco Venegas-Martínez and Gilberto Pérez-Lechuga

Journal of Money Laundering Control, 2022, vol. 26, issue 4, 845-861

Abstract: Purpose - This paper aims to develop a money laundering risk management model for multiple-purpose financial institutions (SOFOMES, Spanish acronym for “Sociedades Financieras de Objeto Múltiple”) based on the best international practices. Design/methodology/approach - A study of a sample of several SOFOMES is carried out through representative surveys and focus groups to collect information to develop a causal model of risk management under a Bayesian network approach together with a Monte Carlo simulation. Findings - The probability that SOFOMES has a high incidence to be used as a mean of money laundering is 29.3%, correspondingly with a probability of 33.1% of having medium incidence and 37.4% of low incidence. Research limitations/implications - Only nine SOFOMES were willing to provide information for this study. Practical implications - In Mexico, there is a large registry in the Ministry of Finance and the Attorney General’s Office of this type of practices in the SOFOMES sector, impacting tax collection and affecting the growth of the real sector. The proposed model serves to establish several preventive policies that reduce the incidence of this type of crime. Originality/value - As far as the authors know, there is no other study as this one in Mexico or in the rest of the world.

Keywords: Money laundering; Risk management; Bayesian networks; Causal models; C11; C15; E40; G32 (search for similar items in EconPapers)
Date: 2022
References: Add references at CitEc
Citations:

Downloads: (external link)
https://www.emerald.com/insight/content/doi/10.110 ... d&utm_campaign=repec (text/html)
https://www.emerald.com/insight/content/doi/10.110 ... d&utm_campaign=repec (application/pdf)
Access to full text is restricted to subscribers

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eme:jmlcpp:jmlc-05-2022-0061

DOI: 10.1108/JMLC-05-2022-0061

Access Statistics for this article

Journal of Money Laundering Control is currently edited by Dr Li Hong Xing and Prof Barry Rider

More articles in Journal of Money Laundering Control from Emerald Group Publishing Limited
Bibliographic data for series maintained by Emerald Support ().

 
Page updated 2025-03-19
Handle: RePEc:eme:jmlcpp:jmlc-05-2022-0061